Poisoning due to an overdose of camphor.
- Camphorated oil
- Vicks Vaporub
- Some moth repellents
- Topical pain relievers
Note: This list may not be all inclusive.
- Twitching facial muscles
- Muscle spasms
- Excessive thirst
- Rigid muscles
- Slow breathing
- Burning of the mouth or the throat
- Skin irritation
- Abdominal pain
- Nausea and vomiting
- Rapid pulse
- Restlessness or agitation
- Unusual behavior
DO NOT INDUCE VOMITING unless instructed to do so by Poison Control.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (as well as the ingredients and strength if known)
- When it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
If you are concerned about a camphor overdose, seek medical care immediately. See poison control centers for the national telephone number. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Giving activated charcoal.
- Using gastric lavage (pumping the stomach).
- Supporting breathing.
- Controlling seizures.
The extent of illness and chance of survival will depend on the amount of exposure and how much time passed before treatment.
by Sharon M. Smith, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.